Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS Jackson, KY

July 29, 2008McCreary County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 29, 2008, 7:26 PM EDT for McCreary County, Kentucky. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 7:26 PM EDT (23:26 UTC)
Expired
Jul 29, 2008, 9:23 PM EDT
In force
117 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 292328
FFWJKL
KYC147-300230-
/O.NEW.KJKL.FF.W.0018.080729T2326Z-080730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
726 PM EDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1030 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A SLOW MOVING THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN   
  THE VICINITY OF WIBORG AND MARSHES SIDING.

FLASH FLOODING IS LIKELY AS A RESULT OF A SLOW MOVING THUNDERSTORM 
OVER THE AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. BARREN FORK AS WELL AS US 
HIGHWAY 27 WILL LIKELY BE AFFECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3681 8456 3680 8435 3666 8436 3669 8454

$$

PELTON
1 follow-up statement
000 
WGUS73 KJKL 300123
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
922 PM EDT TUE JUL 29 2008

KYC147-300132-
/O.CAN.KJKL.FF.W.0018.000000T0000Z-080730T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-
922 PM EDT TUE JUL 29 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MCCREARY
COUNTY...

MCCREARY COUNTY 911 REPORTS NO FLOODING PROBLEMS AS OF 921 PM EDT. 
IN ADDITION...THE HEAVY RAIN HAS ENDED. THEREFORE...THE FLASH FLOOD 
WARNING FOR CENTRAL MCCREARY COUNTY HAS BEEN CANCELLED.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3681 8456 3680 8435 3666 8436 3669 8454

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:57 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 29, 2:57 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EDT TUE JUL 29 2008

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...UPDATED

AN ISOLATED SHOWER OR TWO HAS DEVELOPED OVER THE SOUTHERN PORTION OF
THE CWA...HOWEVER PLENTY OF DRY AIR ALOFT AND SOME CAPPING HAS KEPT
ACTIVITY TO A MINIMUM. HANDLING THESE WITH SHORT TERM FORECASTS SINCE
COVERAGE IS VERY LIMITED. TONIGHT SHOULD BE MOSTLY CLEAR FOR A WHILE
AFTER THE DIURNAL CU DISSIPATES. SHOULD SEE SOME CLOUDS BEGIN TO MOVE
IN LATER TONIGHT. EXPECT ANY PRECIP TO STAY NORTH AND WEST OF THE CWA
OVERNIGHT. EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
WEDNESDAY WITH DAYTIME HEATING AND INCREASING MOISTURE. BEST DYNAMICS
REMAIN NORTH AND WEST OF THE AREA DURING THE DAY...HOWEVER WITH LOW
CONVECTIVE TEMPS AND PLENTY OF MOISTURE AND INSTABILITY...EXPECT
SCATTERED COVERAGE OF THUNDERSTORMS. MOISTURE INCREASES FURTHER
WEDNESDAY NIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST...AND
WILL CONTINUE WITH LIKELY POPS. MORE DYNAMICS KICK IN LATE AT NIGHT
AS WELL. WILL CONTINUE LIKELY POPS INTO THURSDAY AS THE FRONT DROPS
SLOWLY SOUTH. PWATS INCREASE TO 2.0 OR ABOVE WEDNESDAY NIGHT AND
THURSDAY...SO LOCALLY HEAVY RAINFALL IS POSSIBLE. COULD BE SOME
LOCALIZED FLOODING CONCERNS ESPECIALLY WHERE ECHO TRAINING OCCURS.
WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO. PLENTY OF INSTABILITY
WEDNESDAY THROUGH THURSDAY...SO STRONG TO SEVERE STORMS ARE POSSIBLE.
WILL KEEP CHANCE/SLIGHT CHANCE POPS IN A COUPLE ROWS OF COUNTIES IN
THE SOUTHERN TIER OF THE CWA AS THE FRONT CLEARS THE AREA. THINGS
SHOULD DRY OUT BY AROUND MIDNIGHT. NOT MUCH OF AN AIRMASS CHANGE
BEHIND THE FRONT...WITH ONLY A SLIGHT DROP OFF IN DEW POINTS.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED

GENERALLY LOOKS LIKE A DRY AND HOT PATTERN THROUGH THE EXTENDED
PERIOD. RIDGING AT THE SURFACE AND ALOFT BEGINS TO BUILD IN FRIDAY
AS THE CENTER OF A LARGE H5 HIGH DRIFTS EAST OUT OF THE PLAINS. THE
H5 HIGH SHOULD BE CENTERED OVER KENTUCKY EARLY NEXT WEEK. THE HIGH
DRIFTS EAST OF THE AREA TUESDAY...AS A COLD FRONT BEGINS TO MAKE ITS
WAY SOUTH OUT OF THE GREAT LAKES. WILL KEEP THE ENTIRE PERIOD DRY
FOR NOW...SINCE THE FRONT SHOULD STILL BE TOO FAR TO THE NORTH TO
BRING ANY PRECIP TO THE AREA. THE TEMPERATURES WILL BE THE MAIN
STORY...WITH HIGHS STARTING OUT AROUND 90 ON FRIDAY...AND RISING TO
THE MID TO UPPER 90S OVER THE WEEKEND THROUGH EARLY NEXT WEEK. A FEW
PLACES COULD APPROACH OR TOP 100 DEGREES. WILL INCLUDE A MENTION OF
THE VERY HOT CONDITIONS IN THE HWO. RECORD HIGHS WILL LIKELY BE
BROKEN LATER IN THE WEEKEND AND EARLY NEXT WEEK IF THE FORECAST
PATTERN HOLDS. PREFERRED HPC GUIDANCE TEMPS AS A START...AND MADE
SOME ADJUSTMENTS CONSIDERING H8 TEMPS AND H10 TO H8 THICKNESSES.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS WILL DOMINATE THE AVIATION WEATHER THROUGH THE PERIOD
WITH THE EXCEPTION OF A TOUCH OF BR AT LOZ AND SME LATE TONIGHT.
BROUGHT THESE SITES TO MVFR VIS AROUND 06Z AND THEN TO IFR FOR A TIME
THROUGH DAWN. THUNDERSTORMS WILL RETURN TO THE FORECAST ON
WEDNESDAY...BUT KEPT MENTION OUT UNTIL AFTER 16Z AND THEN JUST AS A
VCTS AND CB IN THE FROM GROUP. EXPECT BETTER COVERAGE LATER IN THE
AFTERNOON AND EVENING...TUESDAY. WINDS WILL BE LIGHT THROUGH MID
MORNING TUESDAY WHEN THEY ARE EXPECTED TO PICK UP FROM THE WEST AT 5
TO 10 KTS THROUGH EARLY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WJM
LONG TERM...WJM
AVIATION...GREIF
Hazardous weather outlook, Jul 29, 3:43 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT TUE JUL 29 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
343 PM EDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM
WEDNESDAY THROUGH THURSDAY EVENING...AS A COLD FRONT APPROACHES AND
THEN MOVES THROUGH EASTERN KENTUCKY. ANY THUNDERSTORMS THAT MOVE
SLOW...OR PASS REPEATEDLY OVER THE SAME LOCATIONS WILL PROVIDE A
THREAT OF LOCALIZED FLASH FLOODING. IN ADDITION...A FEW THUNDERSTORMS
MAY BE SEVERE...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT.

HOT CONDITIONS ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT
WEEK. TEMPERATURES ARE EXPECTED TO REACH THE MID TO UPPER 90S. THESE
TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT
INDICES TOPPING OUT BETWEEN 95 AND 100 ON SATURDAY...AND 100 TO 105
SUNDAY AND MONDAY. TAKE EXTRA PRECAUTIONS IF YOU PLAN ON ANY OUTDOOR
ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE AND
FLOODING ON WEDNESDAY AND THURSDAY.

WJM

In the hours before

Local storm report, Jul 29, 2:17 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      BARBOURVILLE            36.87N 83.88W
07/28/2008                   KNOX               KY   NEWSPAPER

            TWELVE TO EIGHTEEN INCHES OF RUNNING WATER OVER SEVERAL
            AREA ROADS IN DOWNTOWN BARBOURVILLE.

&&

RAY
Local storm report, Jul 29, 3:48 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
348 PM EDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND DMG     2 E SCIENCE HILL        37.18N 84.60W
07/28/2008                   PULASKI            KY   COUNTY OFFICIAL

            LARGE TREE LIMBS WERE BLOWN DOWN. REPORTED BY COUNTY
            DISPATCH.

&&

JP
Special weather statement, Jul 29, 7:07 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT TUE JUL 29 2008

KYZ084-300000-
MCCREARY-
707 PM EDT TUE JUL 29 2008

...A NEARLY STATIONARY THUNDERSTORM WITH HEAVY RAIN TO AFFECT
EASTERN MCCREARY COUNTY THROUGH AROUND 800 PM EDT TUESDAY
EVENING...

AT 707 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
MARSHES SIDING AND WAS NEARLY STATIONARY.

THIS STORM WILL BE REMAIN NEAR MARSHES SIDING AND ADJACENT RURAL
AREAS OF EASTERN MCCREARY COUNTY THROUGH AROUND 8 PM EDT BEFORE
DISSIPATING.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN
THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
US 27 WILL BE AMONG THE ROADWAYS AFFECTED. MOTORISTS ARE URGED TO
DRIVE CAREFULLY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:12 PM EDTAreal Flood AdvisoryJKLMcCreary2 hr

Nearby

Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.